Thunderstorm Wind, Henry
- When
- June 21, 3:28 PM CST
- Where
- Henry County, 2.81 mi N of Atkinson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.460, -90.010
A public report of a large tree blown down.
A storm system moving across the region interacted with a quasi-stationary frontal boundary and brought scattered showers and thunderstorms to the area. One of these thunderstorms produced damaging wind gusts that knocked down a tree.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system moving across the region interacted with a quasi-stationary frontal boundary and brought scattered showers and thunderstorms to the area. One of these thunderstorms produced damaging wind gusts that knocked down a tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:14 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 314 PM CDT Sun Jun 21 2020 .SYNOPSIS... Issued at 312 PM CDT Sun Jun 21 2020 Much of the area was enjoying a pleasant but warm and humid Father's Day with a mix of clouds and sunshine with very weak high pressure ridging overhead. KDVN was showing scattered pulse storms developing across the area with daytime heating pushing us above our convective temperature (12z sounding convective temp was at 80 F). Storms were moving very slowly with little steering flow aloft, and were dying out reasonably quickly with little vertical shear to promote organization. However, the strongest storms were taking advantage of high instability and steep low-level lapse rates, with some reports of hail to nickel size and damage to corn crops received from northern Benton County. Temperatures as of 3 PM were in the lower to middle 80s. Off to the west, 18z surface analysis showed a cold front beginning to take shape across the Dakotas south into Nebraska and Kansas. This front will be the primary focus of our weather impacts for the short term period. && .SHORT TERM...(This Evening through Monday) ISSUED AT 312 PM CDT Sun Jun 21 2020 Key Messages: 1) Scattered showers and storms expected through this evening. 2) Decaying complex of showers/storms to move through the area Monday morning; scattered showers and storms to follow through midday. 3) Low potential for severe storms mainly east of the Mississippi River Monday afternoon and evening; damaging winds and large hail are the primary threats. Discussion. This Evening through Midnight... Expected scattered showers and storms to persist through the evening before coverage wanes by sunset. Storms will mainly be wind and hail producers with a buoyant atmosphere (SBCAPEs of 2500-3500 J/kg), steep low-level lapse rates and dry air aloft (leading to DCAPES near 1000 J/kg). With little steering flow aloft, storms will also be quick to dump torrential rainfall. Given that these storms aren't lasting too long, shear is not availible for storm organization and that soils are mainly dry, the threat of seeing flash flooding is low. Quiet conditions will follow for the rest of the evening, with temperatures falling into the upper 60s to low 70s by midnight. Midnight through Midday Monday... Attention will quickly turn to the west as showers and storms that fire from north central Iowa to eastern Nebraska ahead of the cold front quickly congeal from cold pool processes and a 25-40 kt LLJ into an MCS early tonight. Initial upwind prorogation vectors from the west will eventually switch to the northwest, allowing the complex to progress into our area around midnight. Potential exists for strong winds, possibly severe, with the complex as it initially rolls in as storms take advantage of the still steep low-level lapse rates to allow momentum transfer. Should the complex become outflow dominant, then the severe threat will decrease and become more of a heavy rain producer. A marginal risk of severe weather remains in place across our far northwest CWA from SPC, while a marginal risk of excessive rainfall is in place across the western CWA from WPC. The MCS should arrive at the Mississippi River around 3-5 AM, and should be on a weakening trend as we lose moisture convergence and the LLJ. Despite that, additional weak impulses rotating around a 500 hPa low centered just north of Lake Superior will keep the threat of scattered showers and storms through midday. Monday Afternoon and Evening... Cold front will be approaching the area from the west, and is progged to be just west of the Mississippi River around 18z. A stronger shortwave ejecting out of the upper level low will quickly move into northern Missouri and interact with the front, leading to development of more showers and storms along the front and in the warm sector out ahead of it. Severe potential is uncertain given the progressive nature of the front and uncertainty in how much the atmosphere will recover from morning convection. The main threats, should severe storms develop, will be damaging winds and large hail with steepening low and mid level lapse rates with the shortwave. SPC maintains a marginal risk of severe storms for the area. The front will pass across the region during the evening, taking all showers and storms further into north central Illinois by midnight. Expect quiet conditions for the remainder of the night, with overnight lows falling into the upper 50s to low 60s. .LONG TERM...(Monday Night through Sunday) ISSUED AT 312 PM CDT Sun Jun 21 2020 Key Messages: 1) Cooler temperatures for mid week with diurnal rain showers possible. 2) Warmer temperatures and chances for showers and storms return by the end of the week. Discussion. Tuesday through Thursday... High pressure building into the Great Plains and Mississippi River Valley will usher in cooler temperatures across the area. Afternoon highs during this period will be in the mid to upper 70s with more comfortable dew points in the 50s. The 500 hPa upper level low will continue to rotate around the upper Great Lakes through this period before progressing into northern Ontario by Friday. As it does so, several weak shortwave impulses will eject out of it into the Midwest, which may drive some diurnal rain showers and isolated thunderstorms. Severe weather is not expected. Thursday Night on... Warm front progged to move north across Iowa and Illinois, bringing back southerly flow, chances of showers/storms and a return of heat and humidity to the area to close out the work week. Highs look to climb back into the upper 80s by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) ISSUED AT 1216 PM CDT Sun Jun 21 2020 Developing CU across the area right now should remain scattered, with predominantly VFR condtions at all terminals for the next 24 hours. There is a slight chance of a shower or storm across the area this afternoon and evening, but the main concern arrives later tonight/Monday morning as guidance shows a complex of thunderstorms moving across the area. Sites most likely to see impacts are KCID/KDBQ, where drops to MVFR visibilities and ceilings are likely. Threat will be decreasing towards KMLI/KBRL as storms decay by 10z- 12z. A cold front will be approaching the area from the northwest late Monday morning, which looks to bring MVFR ceilings to KCID around 22/18z. However, guidance remains in disagreement on timing so have left mention out of this TAF. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Speck AVIATION...Speck
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 448 AM CDT Sun Jun 21 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 448 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms will develop this afternoon across portions of the Outlook Area. While widespread severe weather is not expected with this afternoon activity, a stronger storm cell may be able to produce gusty winds and hail up to dime size. Frequent cloud to ground lightning and locally heavy downpours will also occur with afternoon thunderstorms. Later tonight there will be the chance for a larger area of thunderstorms moving down into the area from the northwest. Again, at this time widespread severe weather is not expected. But there may be a chance for a stronger segment of storms to produce gusty winds and heavy rainfall that may lead to flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms are expected on Monday and Monday evening. At this time severe storms are not anticipated, but stronger storms could produce gusty winds, small hail, and heavy rain. Storms will be possible later in the week, but it is too early to assess any potential for severe weather. .SPOTTER INFORMATION STATEMENT... There is a low chance that spotter activation will be needed today and tonight. 12/Brooks
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 1 WNW LAFAYETTE 42.15N 91.70W
06/21/2020 M1.00 INCH LINN IA BROADCAST MEDIA
CORRECTS PREVIOUS HAIL REPORT TO CORRECT THE
TIME FROM 1 WNW LAFAYETTE. SPIKED HAIL STONE
THAT IS ROUGHLY QUARTER SIZED. ONE SPIKE
MEASURED 1.2 INCHES IN DIAMETER.
&&
DCSpecial Weather Statement
National Weather Service Quad Cities IA/IL
333 PM CDT Sun Jun 21 2020
IAC113-212100-
Linn-
333 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINN COUNTY UNTIL 400 PM
CDT...
At 332 PM CDT, a strong thunderstorm was located over Whittier, or
11 miles west of Anamosa, moving east at 20 mph. Another strong
thunderstorm was located near Palo also moving to the east.
Winds in excess of 40 mph and penny size hail are possible with
these storms.
Locations impacted include...
Cedar Rapids, Marion, Hiawatha, Robins, Springville, Alburnett,
Whittier, Toddville, Waubeek, Viola, Matsell Bridge Natural Area,
Marion Airport and Lafayette.
This includes Interstate 380 between mile markers 24 and 33.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4214 9176 4219 9136 4211 9136 4204 9137
4202 9179
TIME...MOT...LOC 2032Z 265DEG 18KT 4211 9151
McClureSpecial Weather Statement
National Weather Service Quad Cities IA/IL
335 PM CDT Sun Jun 21 2020
ILC011-073-212100-
Henry-Bureau-
335 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENRY AND WEST
CENTRAL BUREAU COUNTIES UNTIL 400 PM CDT...
At 335 PM CDT, a strong thunderstorm was located over Kewanee, moving
east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Kewanee and Neponset.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4123 8987 4122 8987 4121 9001 4131 9002
4132 8979 4123 8974
TIME...MOT...LOC 2035Z 265DEG 18KT 4126 8993
McClureSpecial Weather Statement National Weather Service Quad Cities IA/IL 420 PM CDT Sun Jun 21 2020 IAC113-212145- Linn- 420 PM CDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINN COUNTY UNTIL 445 PM CDT... At 420 PM CDT, a strong thunderstorm was located near Bertram, or 8 miles east of Cedar Rapids, moving east at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Marion, Springville, Bertram, Marion Airport, Paralta and Squaw Creek Park. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4193 9137 4196 9160 4204 9159 4206 9137 TIME...MOT...LOC 2120Z 280DEG 13KT 4200 9152 McClure
Special Weather Statement National Weather Service Quad Cities IA/IL 421 PM CDT Sun Jun 21 2020 IAC011-113-212145- Benton-Linn- 421 PM CDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BENTON AND WEST CENTRAL LINN COUNTIES UNTIL 445 PM CDT... At 421 PM CDT, a strong thunderstorm was located over Shellsburg, or 9 miles southeast of Vinton, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Center Point, Palo, Shellsburg, Toddville and Pleasant Creek State Recreation Area. This includes Interstate 380 between mile markers 32 and 35. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4206 9192 4215 9190 4218 9171 4205 9172 TIME...MOT...LOC 2121Z 271DEG 11KT 4211 9186 McClure
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 4 N SHELLSBURG 42.15N 91.87W
06/21/2020 E0.50 INCH BENTON IA TRAINED SPOTTER
JUST UNDER A HALF AN INCH OF RAIN.
&&
DCThe Quad Cities radar (KDVN), 50 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
A public report of a large tree blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898910.